Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 13, 2014, 5:28 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2014, 5:28 PM MST (00:28 UTC)
- Expired
- Jul 13, 2014, 7:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 36 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 3010 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WGUS55 KPSR 140028 FFWPSR AZC013-140230- /O.NEW.KPSR.FF.W.0009.140714T0028Z-140714T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 528 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES AHWATUKEE...TEMPE... * UNTIL 730 PM MST * AT 515 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING. DOPPLER WEATHER RADAR INDICATES OVER ONE QUARTER OF AN INCH OF RAIN HAS FALLEN SINCE 4 PM IN SOME AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAPAGO PARK...TEMPE MARKETPLACE...ARIZONA MILLS MALL...ARIZONA STATE FAIRGROUNDS...SOUTH PHOENIX...DOWNTOWN PHOENIX...SKY HARBOR AIRPORT AND ARIZONA STATE UNIVERSITY PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3347 11211 3345 11189 3329 11195 3330 11213 $$ MCLANE
1 follow-up statement
705 WGUS75 KPSR 140150 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 650 PM MST SUN JUL 13 2014 AZC013-140159- /O.CAN.KPSR.FF.W.0009.000000T0000Z-140714T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARICOPA AZ- 650 PM MST SUN JUL 13 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MARICOPA COUNTY... THE HEAVY RAIN WHICH PROMPTED THE WARNING HAS DISSIPATED. HOWEVER...LINGERING LOCALIZED PONDING OF WATER MAY BE POSSIBLE THROUGH THE EVENING. IF YOU ARE TRAVELING THIS EVENING...WATCH FOR FLOODING AND STAY CLEAR OF AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3347 11211 3345 11189 3329 11195 3330 11213 $$ WOODALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:20 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 2:20 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 220 PM MST SUN JUL 13 2014 .UPDATE...UPDATED AVIATION DISCUSSION. .SYNOPSIS... MONSOON MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH MONDAY...WITH INCREASED CHANCES OF THUNDERSTORMS AND SLIGHTLY COOLER TEMPERATURES THROUGH MID WEEK. A DRYING AND WARMING TREND IS THEN EXPECTED STARTING WEDNESDAY...LIKELY LASTING INTO NEXT WEEKEND. && .DISCUSSION... CONVECTION IS BEGINNING TO FIRE ALONG THE MOGOLLON RIM ON THE LEADING EDGE OF A REMNANT MCV...AND ISN\T WASTING ANY TIME MOVING TO THE WEST. STRONG WINDS /BY MONSOON STANDARDS/ OF 15-20KTS WERE NOTED IN THE 700-500MB LAYER THIS MORNING ON REGIONAL UPPER AIR SOUNDINGS AND THIS CERTAINLY WILL HELP STORMS MOVE OFF THE HIGHER TERRAIN LATER THIS AFTERNOON. STILL LOOKING AT A DECENT AMOUNT OF MOISTURE ACROSS THE AREA...PWATS REMAIN AROUND 1.4 TO 1.5 INCHES WHICH IS APPROX 130-140 PERCENT OF NORMAL FOR MID JULY. MEANWHILE ACROSS THE DESERTS...THE ATMOSPHERE CONTINUES TO DESTABILIZE WITH LATEST RAP ANALYSIS INDICATING AROUND 500 J/KG MLCAPE WITH LITTLE TO NO CAP. STILL LOOKING AT A COMPLICATED FORECAST FOR THE REGION THIS AFTERNOON AND EVENING. GOING TO STICK WITH THE IDEA THAT STORMS WILL DEVELOP AND MOVE INTO THE DESERTS LATER TODAY BASED ON LATEST HI-RES GUIDANCE AND OBSERVED INSTABILITY TRENDS. HRRR...LOCAL WRF ENSEMBLE...AND RAP ALL INDICATE STORMS WILL MOVE THROUGH THE METRO...THEN GRADUALLY DISSIPATE LATER THIS EVENING. WENT AHEAD AND RAISED POPS INTO THE 20-30 PERCENT RANGE ACROSS THE METRO...COLLIDING OUTFLOWS WILL LIKELY BE THE MAIN FORCING MECHANISM. WINDS AND BLOWING DUST WILL BE THE PRIMARY THREATS WITH THESE STORMS...ESPECIALLY ACROSS THE OPEN DESERTS SOUTH OF PHOENIX. SIGNIFICANT INCREASE IN MOISTURE IS ON TAP FOR THE REGION LATE TONIGHT INTO MONDAY MORNING AS PWATS WILL CLIMB SUBSTANTIALLY...REACHING AROUND 2 INCHES BY 12Z MONDAY. AS ALWAYS...HOW THE BOUNDARY LAYER WILL RECOVER AFTER THIS SURGE...HOW CLOUDY IT WILL BE...ETC...WILL DICTATE JUST HOW ACTIVE THINGS WILL BE LATER IN THE AFTERNOON. A SAMPLING OF NAM AND GFS BUFR SOUNDINGS ACROSS THE AREA FOR TOMORROW AFTERNOON INDICATE THE BOUNDARY LAYER SHOULD MIX OUT SUFFICIENTLY TO ALLOW FOR STORM DEVELOPMENT LATER IN THE AFTERNOON. CONSENSUS AMONG RECENT RUNS OF HI-RES MODELS AND 4KM NAM IS THAT STORMS WILL LIKELY FIRE ALONG THE RIM AND PROPAGATE INTO THE DESERTS. WITH MLCAPE FORECASTS AROUND 1000 J/KG...STARTING TO LOOK MORE PROMISING FOR STORMS ACROSS THE METRO. STORMS ON MONDAY WILL MAINLY PRESENT A HEAVY RAINFALL AND FLASH FLOOD THREAT...BUT THERE IS STILL SOME QUESTION ON HOW MUCH SUN WILL MANAGE TO PEAK THROUGH THE CLOUDS WHICH COULD LIMIT INSTABILITY. TEMPERATURES WILL BE ON THE DOWN TREND THROUGH EARLY THIS WEEK...BUT THIS AFTERNOON WILL STILL PEAK OUT ABOVE SEASONAL NORMALS WITH SOME PLACES ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BREAKING THE 110 DEGREE MARK. AFTER THE SURGE OF MOISTURE TONIGHT...MONDAY/S HIGHS WILL TAKE A BIG HIT...POSSIBLY NOT EVEN BREAKING 100 ACROSS SOME LOWER DESERT SPOTS DEPENDING ON HOW MUCH STORM AND CLOUD COVERAGE THERE ENDS UP BEING. ABUNDANT MOISTURE WILL STILL BE PRESENT ACROSS ARIZONA INTO TUESDAY...BUT MODELS ARE NOW POINTING TOWARD AN EARLIER TIMEFRAME FOR DRY AIR WORKING IN FROM THE SOUTHWEST. HAVE REMOVED SLIGHT CHANCES ACROSS MOST OF OUR WESTERN ZONES DUE TO THE LOW LEVEL DRY AIR WORKING IN...BUT SLIGHT TO CHANCE POPS REMAIN ACROSS ARIZONA. THE SUBTROPICAL HIGH CENTER SHIFTS SOUTHEASTWARD OUT OF THE GREAT BASIN ON TUESDAY WHILE SETTLING SOMEWHERE OVER SOUTHERN ARIZONA OR NORTHERN MEXICO BY WEDNESDAY. THIS SHIFT WILL SWITCH OUR FLOW OUT THE SOUTHWEST WHICH WILL QUICKLY SCOUR OUT MOISTURE FROM SOUTHWEST TO NORTHEAST FROM TUESDAY AFTERNOON THROUGH LATE WEDNESDAY. BOTH THE EUROPEAN AND THE GFS ARE POINTING AT A SIGNIFICANT DRYING TREND FOR LATE THIS WEEK...LIKELY RESULTING IN VERY LITTLE MONSOON ACTIVITY FROM WEDNESDAY THROUGH SATURDAY. GIVEN THE LIKELY SOUTHWESTERLY DRYING FLOW...HAVE TRIMMED BACK POPS QUITE A BIT STARTING WEDNESDAY. THE DRIEST DAY WILL END UP BEING EITHER THURSDAY OR FRIDAY...BEFORE SOME MOISTURE LIKELY STARTS SEEPING BACK INTO OUR REGION NEXT WEEKEND. TEMPERATURES WILL GET A BUMP DURING THIS TIMEFRAME...BUT FORECAST 500MB HEIGHTS ARE ONLY IN THE 590-592DM RANGE WHICH WOULD GIVE US HIGHS A COUPLE DEGREES ABOVE NORMAL. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...MOSTLY SOUTHERLY TO SOUTHEASTERLY WINDS ACROSS THE TERMINALS BUT WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 23Z EXTENDING OUT TO 04Z. GUSTY WINDS COULD ACCOMPANY ANY THUNDERSTORMS AND BLOWING DUST ALSO A POSSIBLE THREAT. WINDS COULD BE VARIABLE AND GUSTY UNTIL 04Z GOING BACK TO SOUTHEASTERLY THE REST OF THE NIGHT. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... SOUTHERLY WINDS UNTIL 02Z WITH MOSTLY CLEAR SKIES OTHER THAN A CHANCE OF SCT HIGH CLOUDS. NO SIG AVIATION WEATHER IMPACTS EXPECTED. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... DRIER AIR WILL ALREADY BE PROPAGATING THROUGH THE WESTERN PARTS OF THE DISTRICT TUESDAY...SPREADING THROUGHOUT MUCH OF CNTRL ARIZONA BY THE END OF THE WEEK. THEREFORE...THE BEST OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS WILL BE RELEGATED TO GILA COUNTY...WITH LITTLE TO NO CHANCE OF PRECIPITATION IN SOUTHEAST CALIFORNIA THROUGH THIS PERIOD. WINDS WILL REMAIN RATHER LIGHT WITH ONLY OCCASIONAL AFTERNOON GUSTS...THOUGH SOME STRONGER GUSTS WILL ACCOMPANY ANY AFTERNOON AND EVENING THUNDERSTORMS IN GILA COUNTY. WITH THE DRYING TREND...MINIMUM HUMIDITY LEVELS WILL FALL BACK INTO THE LOWER TEENS BY THE END OF THE WEEK WITH GOOD OVERNIGHT RECOVERY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...LEINS/KUHLMAN AVIATION...WATERS FIRE WEATHER...MO
In the hours before
Local storm report, Jul 13, 4:46 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
446 PM MST SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST HIGLEY 33.31N 111.72W
07/13/2014 M59 MPH MARICOPA AZ BROADCAST MEDIA
&&
EVENT NUMBER PSR1400084
WOODALLLocal storm report, Jul 13, 5:02 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
502 PM MST SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 1 SW GILBERT 33.32N 111.78W
07/13/2014 MARICOPA AZ TRAINED SPOTTER
TREES DOWN NEAR INTERSECTION OF RAY AND COOPER.
&&
EVENT NUMBER PSR1400085
WOODALLLocal storm report, Jul 13, 5:04 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
504 PM MST SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 1 W GILBERT 33.33N 111.78W
07/13/2014 MARICOPA AZ TRAINED SPOTTER
TREES DOWN NEAR INTERSECTION OF WARNER AND MCQUEEN.
TIME ESTIMATED
&&
EVENT NUMBER PSR1400086
WOODALLLocal storm report, Jul 13, 5:05 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HEAVY RAIN 2 N METRO CENTER 33.61N 112.12W
07/13/2014 E1.00 INCH MARICOPA AZ TRAINED SPOTTER
EST. 1.0 IN. OF RAIN IN 1 HR.
&&
EVENT NUMBER PSR1400087
PSRLocal storm report, Jul 13, 5:15 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 S TEMPE 33.37N 111.93W
07/13/2014 MARICOPA AZ AMATEUR RADIO
MULTIPLE TREES DOWN NEAR WARNER AND MCCLINTOCK.
&&
EVENT NUMBER PSR1400088
WOODALLLocal storm report, Jul 13, 5:28 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
528 PM MST SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN 4 SE TEMPE 33.35N 111.88W
07/13/2014 M0.95 INCH MARICOPA AZ TRAINED SPOTTER
0.95 IN. RAIN IN 8 MIN. AT MCCLINTOCK AND WARNER. WATER
COVERING STREET. SMALL TREE BLOWN DOWN
&&
EVENT NUMBER PSR1400089
PSRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Jul 13, 6:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 13, 6:41 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 13, 6:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 13, 9:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 42 min |
| Jul 13, 9:44 PM MST | Blowing Dust Advisory | PSR | 76 min | |
| Jul 13, 11:03 PM MST | Blowing Dust Advisory | PSR | 57 min | |
| Jul 13, 11:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Jul 13, 11:57 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 108 min |
| Jul 14, 12:27 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 14, 1:15 PM MST | Special Weather Statement | PSR | Gila | 60 min |
| Jul 14, 2:07 PM MST | Special Weather Statement | PSR | Gila | 53 min |
| Jul 14, 2:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 14, 2:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 14, 3:07 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 14, 3:17 PM MST | Areal Flood Advisory | PSR | Gila | 118 min |
| Jul 14, 3:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 14, 4:37 PM MST | Special Weather Statement | PSR | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.